Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 24, NWS Dodge City, KS

May 7, 2023Morton County, Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this red flag warning at May 7, 2023, 7:55 AM CDT for Morton County, Seward County, Stevens County, Kansas. It took effect at May 7, 2023, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2023, 7:55 AM CDT (12:55 UTC)
In effect from
May 7, 2023, 1:00 PM CDT
Expired
May 7, 2023, 9:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Morton County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2576 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WWUS83 KDDC 071255
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
755 AM CDT Sun May 7 2023

...Critical Fire Danger Sunday Afternoon and Evening...

KSZ084>086-080200-
/O.NEW.KDDC.FW.W.0024.230507T1800Z-230508T0200Z/
Morton-Stevens-Seward-
755 AM CDT Sun May 7 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 084, 085, AND 086...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 9 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens and Fire Weather Zone 086 Seward.

* WINDS...Southwest 20 to 30 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 6 percent. 

* IMPACTS...Given the ongoing drought and continued dormant
  vegetation, any ignitions will have the potential to burn out of
  control quickly. Any outdoor burning, or outdoor activities
  involving sparks or flames, should be avoided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Turner

For more information from NOAA/National weather service 
visit... http://weather.gov/ddc
1 follow-up statement
625 
WWUS83 KDDC 080147
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
847 PM CDT Sun May 7 2023


KSZ084>086-080300-
/O.EXP.KDDC.FW.W.0024.000000T0000Z-230508T0200Z/
Morton-Stevens-Seward-
847 PM CDT Sun May 7 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 084, 085, AND
086...

Conditions will continue to improve as the evening progresses. 


$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 7, 4:22 AM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 7, 4:22 AM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
422 AM CDT Sun May 7 2023

...updated aviation...

.SHORT TERM...(Today through Monday)
Issued at 111 AM CDT Sun May 6 2023

A frontal boundary will linger across western Kansas today. Ahead of
this front, compressional warming will result in very warm to hot temperatures
across portions of the FA. The eastern and southeastern counties will
see highs in the mid 90s today. Elsewhere, highs in the upper 80s to
around 90F degrees are expected. Breezy southwest winds of 10 to 20
mph are expected ahead of the front. The combination of the very warm
to hot temperatures and breezy winds will result in elevated fire weather
conditions across the southern portions of the FA today. Burning is
discouraged. Some of the fire danger might be mitigated slightly by
the recent rains. It is not a slam dunk for Red Flag conditions today,
so will defer on any fire weather headlines for now.

For tonight, the front will sag southward as the evening progresses.
Northerly winds of 10 to 20 mph are expected in the wake of the front.
Lows tonight should mainly be in the 50s. As far as storms go, it appears
that activity will remain north of the FA. Only have ghost pops in
the grids now, with the highest values (if you want to call them that)
is located across the Interstate 70 corridor. Unfortunately, it looks
doubtful we will see any drought relief during the short term period.

For Monday, we will get a brief relief from the heat as a high pressure
center settles over western Kansas. Highs in the mid to upper 80s are
expected across southwest Kansas. Winds will eventually change to SE
as the high moves off to the east. Dry conditions should continue.

.LONG TERM...(Tuesday through Saturday)
Issued at 111 AM CDT Sun May 6 2023

The main focus of the long term period is during the Tuesday through
the rest of the long term. Broad weak flow aloft is expected next week.
At the lower levels, Gulf of Mexico moisture will increase with higher
dewpoints advecting in across the region. This will set the stage for
periods of showers and thunderstorms across the FA. Both the GFS and
ECMWF ensembles are all over the place with storm development and placement.
Some of the members are considerably more wet than other members in
both model runs. Right now there is no clear picture as which solution
is correct (dry versus wet). At least there is a signal in which storms
will be at least possible versus getting nothing. As a result, will
continue with the NBM pops for now. The highest values will be located
across the eastern counties, where higher boundary layer moisture is
expected from the Gulf. Otherwise, temperatures during the long term
look to be slightly above normal with upper 70s to 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 444 AM CDT Sun May 7 2023

VFR is expected through TAF pd with tranquil conditions. A frontal
boundary will linger across the state. Ahead of the front, SW 10-20
kt will continue. This front is expected to sag southward late
Sunday evening with a wind shift behind the fropa. Storms this
afternoon and tonight look to remain away from the terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  52  86  58 /   0   0   0  10
GCK  90  50  85  56 /   0   0   0  10
EHA  90  50  84  52 /   0   0   0   0
LBL  92  50  85  54 /   0   0   0  10
HYS  91  52  85  56 /  10  10   0  20
P28  95  57  89  61 /  10  10   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 7, 12:17 AM CDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
1217 AM CDT Sun May 7 2023

KSZ030-031-043>046-061>066-074>081-084>090-081200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1217 AM CDT Sun May 7 2023 /1117 PM MDT Sat May 6 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and tonight

Warm to hot temperatures and breezy winds will result in elevated fire
danger across portions of the area today. Burning is discouraged.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.